Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 37, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at May 21, 2024, 4:13 PM CDT for Bates County, Cass County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2024, 4:13 PM CDT (21:13 UTC)
- Expired
- May 21, 2024, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:18 PM CDT | TSTM WND DMG | 3 Nne Adrian, MO | Corrects previous non-tstm wnd dmg report from 3 NNE Adrian. Large Tree Limbs knocked down. |
| May 21, 4:18 PM CDT | NON-TSTM WND DMG | 3 Nne Adrian, MO | Large Tree Limbs knocked down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 663 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
496
WFUS53 KEAX 212113
TOREAX
MOC013-037-212145-
/O.NEW.KEAX.TO.W.0037.240521T2113Z-240521T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
413 PM CDT Tue May 21 2024
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
Southeastern Cass County in west central Missouri...
Northwestern Bates County in west central Missouri...
* Until 445 PM CDT.
* At 412 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Drexel, or 8 miles west of Adrian,
moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Harrisonville, Adrian, Garden City, Archie, Creighton, East Lynne,
and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3846 9457 3873 9419 3864 9412 3857 9412
3857 9407 3848 9407 3834 9451
TIME...MOT...LOC 2112Z 237DEG 34KT 3842 9450
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BT3 follow-up statements
095
WWUS53 KEAX 212123
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 PM CDT Tue May 21 2024
MOC013-037-212145-
/O.CON.KEAX.TO.W.0037.000000T0000Z-240521T2145Z/
Cass MO-Bates MO-
423 PM CDT Tue May 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN CASS AND NORTH CENTRAL BATES COUNTIES...
At 423 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Archie, or near Adrian, moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Harrisonville, Adrian, Garden City, Archie, Creighton, East Lynne,
and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3873 9419 3864 9412 3857 9412 3857 9407
3848 9407 3838 9437 3852 9449
TIME...MOT...LOC 2123Z 245DEG 39KT 3847 9438
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BT709
WWUS53 KEAX 212131
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
431 PM CDT Tue May 21 2024
MOC013-212140-
/O.CAN.KEAX.TO.W.0037.000000T0000Z-240521T2145Z/
Bates MO-
431 PM CDT Tue May 21 2024
...THE TORNADO WARNING FOR NORTH CENTRAL BATES COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Missouri.
&&
LAT...LON 3846 9423 3845 9427 3847 9429 3846 9430
3847 9431 3847 9435 3858 9441 3873 9419
3864 9412 3857 9412 3857 9407 3848 9407
3844 9418
TIME...MOT...LOC 2130Z 244DEG 42KT 3851 9426
$$
MOC037-212145-
/O.CON.KEAX.TO.W.0037.000000T0000Z-240521T2145Z/
Cass MO-
431 PM CDT Tue May 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN CASS COUNTY...
At 430 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Garden City, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Harrisonville, Garden City, Archie, Creighton, East Lynne, and Gunn
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3846 9423 3845 9427 3847 9429 3846 9430
3847 9431 3847 9435 3858 9441 3873 9419
3864 9412 3857 9412 3857 9407 3848 9407
3844 9418
TIME...MOT...LOC 2130Z 244DEG 42KT 3851 9426
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BT049
WWUS53 KEAX 212140
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
440 PM CDT Tue May 21 2024
MOC037-212150-
/O.EXP.KEAX.TO.W.0037.000000T0000Z-240521T2145Z/
Cass MO-
440 PM CDT Tue May 21 2024
...THE TORNADO WARNING FOR SOUTHEASTERN CASS COUNTY WILL EXPIRE AT
445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Cass County.
&&
LAT...LON 3846 9423 3845 9427 3847 9429 3846 9430
3847 9431 3847 9435 3858 9441 3873 9419
3864 9412 3857 9412 3857 9407 3848 9407
3844 9418
TIME...MOT...LOC 2140Z 237DEG 34KT 3855 9417
$$
BTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 1:26 PM CDT, 2 hours 47 minutes earlier. Its key messages:
- Chances for strong to severe storms this afternoon and evening continue across MO and KS. Storms are expected to start out as discrete cells before merging into a line of storms. All hazards are possible including damaging winds, large hail, and tornadoes.
- Storm chances will be greatly influenced by the position of the cold front and timing of storm initiation. Severe risk is significantly reduced behind the front.
Area forecast discussion, May 21, 1:26 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 126 PM CDT Tue May 21 2024 .KEY MESSAGES... - Chances for strong to severe storms this afternoon and evening continue across MO and KS. Storms are expected to start out as discrete cells before merging into a line of storms. All hazards are possible including damaging winds, large hail, and tornadoes. - Storm chances will be greatly influenced by the position of the cold front and timing of storm initiation. Severe risk is significantly reduced behind the front. && .MESOSCALE... Issued at 127 PM CDT Tue May 21 2024 Satellite imagery shows an area of agitated cumulus overspreading much of far eastern KS and western MO. Observations show the cold front progressing into eastern KS. Some convection has initiated across SE Nebraska; however, the 18Z TOP sounding shows a little bit of a CAP left curtailing development further south at this time. This CAP is expected to erode as daytime heating continues. SPC mesoanalysis shows nearly 1000-2000 J/kg CAPE gain in the past 3 hours mostly due to daytime heating. Bulk shear remains above 50kts with 0-1 helicity of 100-150 m2/s2. All of these factors keep expectations for storm modes unchanged. Initial discrete storms are anticipated before storms congeal into a line across central MO. All severe hazards including large hail, damaging winds, and tornadoes are possible. Uncertainties remain as to where the front will be when initiation takes place; however, trends in obs and CAMs suggest storms starting to form within the next 1-3 hours. && .DISCUSSION... Issued at 107 PM CDT Tue May 21 2024 Short Term (Today-Tonight) A small line of elevated storms moved across far northern MO during the morning hours. Its concentration further north and quick progression through the region does not look to impact the short term forecast. Warm air and moisture advection into the region continues ahead the approaching cold front. This destabilizes the atmosphere substantially with some CAMs already projecting CAPE values around 3000-4000 J/kg. Bulk shear above 50kts and midlevel lapse rates greater than 8 C/km further increase confidence in the potentially volatile environment. Storms are already beginning to form across far SE Nebraska. Now, it is just a matter of how fast the cold front progresses across eastern KS and how long it takes for storms to initiate across the cold front. Confidence is high that storms will form within the warm sector ahead of the front; however, exactly where the front will be as storms initiate is still in question. Short term model guidance varies in the timing of convective initiation and the position of the front. Citing two, the NAMnest initiates convection across eastern KS pushing eastward into central MO through the evening. Conversely, the HRRR suggests the front progressing further eastward with storm initiation possible along and east of the I-35 corridor. If the cold front progresses further eastward, those behind the front may not see any storms regardless if there are within the outlined risk areas. Where models have been persistently agreeing is in the expected storm modes and evolution of the system. Confidence is high that storms are expected to start as discrete cells before congealing into a line of storms across central and eastern MO. These discrete cells are expected to bring chances for large hail (2+ inches), damaging winds, and tornadoes. These threats are expected to continue even as storms begin to linearize. Once the line becomes fully organized, the primary threat transitions to damaging winds. However, embedded brief tornadoes remain possible. Please ensure you have multiple methods for receiving weather information; especially during the late evening hours. Longer Term (Extended Forecast) The long term forecast remains persistent. A reinforcing vort max will move through the Midwest on Wednesday, which may keep storm chances in our southern fringes during the afternoon/evening. More likely, though, is that storms will stay south of the region Wednesday and Wednesday night (70 percent chance). After the warm weather today, temperatures will be much more seasonal on Wednesday in the wake of the system. The pattern late this week into this weekend remains unsettled, with general quasi-zonal or southwesterly low-amplitude flow in place. Multiple perturbations will eject from a broad large- scale trough in the West, leading to multiple chances for convection through the holiday weekend. Ensembles are gradually converging on a relatively higher threat Thursday night and Friday as well as Sunday. With an open Gulf and relatively fast flow in proximity to the perturbations, at least some severe threat exists with each of these passing systems. Notably, the CSU machine-learning probabilities provide nearly daily chances of severe weather from Thursday through Monday for the region. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1232 PM CDT Tue May 21 2024 Isolated to scattered thunderstorms are expected to develop after 20Z quickly developing into a line of thunderstorms. There is a question as to whether storms will be developed in the KC metro, so went with a few hours of vicinity. Gusty winds are expected to persist through the afternoon hours, subsiding with sunset this evening. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && MESOSCALE...Pesel DISCUSSION...Pesel/CMS AVIATION...BT
Hazardous weather outlook, May 21, 3:50 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 350 AM CDT Tue May 21 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 350 AM CDT Tue May 21 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of large hail, damaging winds, and tornadoes are possible this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain showers and thunderstorms possible toward the end of this week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 21, 3:29 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
329 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail Sheridan 40.52N 94.61W
05/21/2024 E1.25 Inch Worth MO Emergency Mngr
Half-dollar sized hail reported. Time
estimated from radar.
&&
HFHLocal storm report, May 21, 3:38 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
338 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Hail 7220 NW 101 Terrace, Ka 39.28N 94.66W
05/21/2024 E0.50 Inch Platte MO NWS Employee
Half-inch hail reported at NWSTC. Time
estimated from radar.
&&
HFHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:55 AM CDT | Special Weather Statement | EAX | Atchison | 35 min |
| May 21, 7:33 AM CDT | Special Weather Statement | EAX | Nodaway | 42 min |
| May 21, 9:57 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 3 days |
| May 21, 2:59 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Platte | 31 min |
| May 21, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Caldwell, Cass, Clay, Clinton, Daviess and 9 more | 31 min |
| May 21, 3:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 48 min |
| May 21, 4:09 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 36 min |
| May 21, 4:19 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Grundy, Linn, Livingston, Ray | 41 min |
| May 21, 4:29 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette, Ray | 31 min |
| May 21, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 36 min |
| May 21, 4:46 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 29 min |
| May 21, 4:51 PM CDT | Tornado Warning | EAX | Mercer | 24 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn, Livingston, Mercer, Putnam, Sullivan | 32 min |
| May 21, 5:10 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 35 min |
| May 21, 5:25 PM CDT | Tornado Warning | EAX | Henry, Pettis | 35 min |
| May 21, 5:25 PM CDT | Tornado Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 35 min |
| May 21, 5:42 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 18 min |
| May 21, 5:56 PM CDT | Special Weather Statement | EAX | Schuyler | 34 min |
| May 21, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 28 min |
| May 21, 6:42 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 33 min |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.